Wednesday, September 13, 2006

An act of brainwashing

This is a new twist on attempts to dumb down or con Americans.

The other night I was watching the telly and a commercial came on for a drug meant to alleviate some kind of arthritis. I can't remember the drugs name, but I know it's manufactured by a large corporation.

One of the side effects stated in a very calming voice was that it may lead to "fatal events". I could not believe my ears.

"Larry," I said, "did you just hear that commercial?"
"No, I wasn't listening. I never listen to that stuff."
"He said, taking it can lead to a "fatal event."
"No kidding. Huh!"

Last time I checked, 'fatal event' meant 'death.' Why don't they just take off the sugar coat and say "death."
The answer is simple, of course. It won't make us rush to the doctor crying for a prescription for the drug.

Marketers and their clients want used cars to be 'pre-owned' and dangerous drugs to cause 'fatal events' not death.

[technorati: , , , ,

4 comments:

Enrnesto Raul said...

Oh Shit Damien, I actually take that drug! It's Enbrel. LOL

I have noticed this and many similar drug ads, the disclaimer being mandated by Federal Regulations. My frequent joke is just what you said: "Side effects may include death."

So, why do I take Enbrel? Hell, I'm a gambler. Besides, life's a bitch and then you die (from drugs meant to heal you).

p.s.: Love your posts.

Damian McNicholl said...

You'e roight, Ernesto.It is Enbrel. I saw it last night again. Thanks for your comments.

Georganna Hancock said...

This language is from the same dialect dentists and doctors have used for years when they tell you, "This may cause a bit of discomfort."

John said...

Hi there, just found your blog. With regards to your post on the "may cause fatal effects" I saw that when I was in NYC on holidays for the first time, its amazing that something like that could even get on the market. I had even decided to write a post on it on my blog, but of course, i forgot until I read your post. You blog is very interesting BTW, I will check back.

John